EconPapers    
Economics at your fingertips  
 

Income Responses to Health Insurance Subsidies: Evidence from Massachusetts

Julie Shi ()

American Journal of Health Economics, 2016, vol. 2, issue 1, 96-124

Abstract: This paper analyzes income responses to the eligibility thresholds of health insurance subsidies under the Massachusetts reform, the state-level precursor to the national health-care reform in the United States. Using data from the American Community Survey, I test whether individuals adjusted their income in order to qualify for the subsidies. I find clear evidence of income manipulation around the threshold of 300 percent of federal poverty level (FPL), and some evidence of income manipulation around 150 percent of FPL. The higher threshold determines the eligibility for any insurance subsidy, and the effect is concentrated among wage workers. The lower threshold determines whether the individuals pay zero or positive out-of-pocket premiums, and the effect is concentrated among the self-employed. I also use a structural model to estimate the labor supply elasticity with respect to the wage rate based on the changes of income, and assess the social welfare impacts. The results suggest that the labor supply elasticity is close to zero, and the welfare loss is modest relative to the size of the program.

Keywords: health insurance; insurance; Massachusetts reform; subsidy; Affordable Care Act; labor supply; economic costs; welfare loss; income (search for similar items in EconPapers)
JEL-codes: I0 I11 I13 I18 (search for similar items in EconPapers)
Date: 2016
References: Add references at CitEc
Citations: View citations in EconPapers (8)

Downloads: (external link)
http://www.mitpressjournals.org/doi/pdf/10.1162/AJHE_a_00035 link to full text PDF (application/pdf)
Access to PDF is restricted to subscribers

Related works:
Journal Article: Income Responses to Health Insurance Subsidies: Evidence from Massachusetts (2016) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:tpr:amjhec:v:2:y:2016:i:1:p:96-124

Access Statistics for this article

American Journal of Health Economics is currently edited by Thomas Buchmueller

More articles in American Journal of Health Economics from MIT Press
Bibliographic data for series maintained by The MIT Press ().

 
Page updated 2025-03-31
Handle: RePEc:tpr:amjhec:v:2:y:2016:i:1:p:96-124